Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Metastatic Prostate cancer, please suggest

Hi, my dad who is 70 yrs old and was diagnosed first with Metastatic Prostate cancer in 2006. He had orichetocomy same year and has been on hormone therapy (androgen deprivation via bicalutimide pill) since then. His PSA levels were very low (below 1) in the first 2 years after surgery . Now it is 5. I read about intermitted triple hormonal therapy and use of 5-ARI inhibitors. Should we be given any of these ? His Oncologist though supposedly a reputed one does not do a good job of explaining why current treatment regime is OK. His bone scan from 2 months ago showed the images looked same as when we was first diagnosed.
Asked On : Mon, 6 Dec 2010
Answers:  2 Views:  373
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Urologist 's  Response

It is really glad to know that your father is doing very well despite having metastatic prostate cancer for this long.

He has been on complete androgen blockade till now. A rising PSA is now suggestive of a progressive disease, probably becoming castration resistant.

Intermittent hormone therapy is not an option in your father as he has undergone orchiectomy.

He will need to stop taking his bicalutamide medications NOW as they are not working on his disease. we could wait for 4 to 6 weeks and repeat a PSA to see if it falls or remains stable.

in case PSA remains stable, he could be placed on a close follow up with 6 weekly PSA evaluations until such time his PSA increases.

5-ARI inhibitors could be tried in the interim. they may not be very beneficial in such a long standing metastatic disease but they will not harm him either.

An increase in PSA alone will not stand as the basis for his subsequent treatment. we need to closely look at his pre-treatment PSA levels, rapidity with which his PSA is rising (PSA Doubling time) his overall disease burden, general health (anemia, low protien levels, for instance) and his symptoms to decide when to institute next therapy.

there are many second line hormonal agents available including Honvan(Fosfesterol), Ketoconazole, Estramustine and the newly introduced Abiraterone, all of which are oral medications and confer disease control for variable periods of time (from months to years).

All these drugs will eventually fail to control the disease and your father could subsequently be considered for chemotherapy if need be.

He could in the meantime keep himself healthy with regular brisk walks, gentle joint and spine strengthening exercises, meditation and low meat, high fiber diet which will make him fell well and has now proven to delay prostate cancer disease progression.

With the kind of disease behavior he has shown, i am sure he will do very well for many more years to come. a guarded approach is needed in him before therapeutic manipulations are made which you could well consider after a detailed discussion with your treating doctor.

Best Wishes,

Answered: Sun, 5 May 2013
I find this answer helpful
Urologist Dr. Rajiv goel's  Response
you need to repeat his PSA after 3 months and if it is still rising then you need to stop calutide and consider starting chemotherapy. there is no role of intermittent therapy in your father as it is not possible (He has underwent orchidectomy). there is no role of 5- ARI inhibitors
Answered: Wed, 29 Dec 2010
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor